advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Birth control pill - especially Dianette

Discussion in 'Adults with Type 1' started by emm142, Apr 12, 2012.

  1. emm142

    emm142 Approved members

    Joined:
    Sep 7, 2008
    Messages:
    6,883
    Has anyone who has used BC pills seen insulin resistance from them? I started using them on Tuesday evening and then Wednesday morning I spiked to around 400 from breakfast. My BGs were okay for the rest of the day, so I wondered if they might affect that time in particular?

    If you did see insulin resistance, did it become something predictable that you were able to account for with different basal patterns?

    I'm not really able to swap pills for one which might cause less resistance, since I'm on this one specifically because of its testosterone blocking effects - my GP implied that this was the best one for the job.

    Thanks for any help. :)
     
  2. mocha

    mocha Approved members

    Joined:
    Feb 27, 2011
    Messages:
    430
    I've never really thought of my b.c. causing insulin resistance--I've always blamed it on the antidepressants.

    Sorry I'm not much help. :(
     
  3. diabeticmeg

    diabeticmeg Approved members

    Joined:
    Mar 9, 2011
    Messages:
    17
    I absolutely believe BCP affect glucose levels. I had been on BCPs for 10 years due to my mothers history of endometriosis and my GYNs attempts to slow its development in me.
    The week I am on the "placebo pill" I have great numbers. A day or two after I restart "active pills" I get high.
    I went off my BCPs about 2 months ago to further test my theory that the extra estrogen raises glucose readings and it has proven true. I now rarely see the spikes I saw when eating the same meals and bolusing the same amount of insulin. I definitely agree that the pills cause insulin resistance.
    My advise to you would be to play around with your basals and maybe even I:C ratios for the weeks you are on active pills. Since I went off the pills I have had to reduce my basals and raise my I:C ratios.
    Good luck. You're not imagining things :) Those crazy hormones affect our insulin. That whole endocrine system gets wonky :)
     
  4. emm142

    emm142 Approved members

    Joined:
    Sep 7, 2008
    Messages:
    6,883
    Thanks to both of you. It seems to only be causing huge insulin resistance at breakfast which is a little weird. That said, breakfast is the time that I have always seen insulin resistance when I have any. My post breakfast BG was in the 300s today, so it looks like I'm going to have to go from 1:9 to 1:8 and see where it goes.

    I always feel like giving more insulin is a sign that I'm gaining weight, although that's probably crazy. I think I'm just overcautious because weight gain is one of the pill side effects that I really don't want. (Along with increased depression, which freaks me the heck out, but you know. :eek:)
     
  5. sarahspins

    sarahspins Approved members

    Joined:
    May 5, 2009
    Messages:
    2,205
    Yes it definitely makes a difference, and it's due to the progesterone in the pills.

    How much it effects everyone seems to be different... I found the effects on my BG and insulin requirements pretty profound, but some people barely notice a change.
     

Share This Page

advertisement